Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Epidural induced myoclonus
Abstract Number: T2D-5
Abstract Type: Case Report/Case Series
Myoclonus is a sudden, brief, and shock-like involuntary jerk caused by muscle contractions. Based on its anatomical origin, it is classified as cortical, subcortical, spinal, or peripheral myoclonus. Myoclonus-like involuntary movements after neuraxial anesthesia is a rare occurrence, with a majority of the cases due to either spinal or combined spinal-epidural anesthesia. We present a case report of a 31-year-old G1P1001 female who experienced myoclonus-like movements after receiving epidural anesthesia for an induction of labor.
The patient’s epidural catheter was placed at the L3-L4 interspace while sitting upright using a 17-guage Tuohy needle and a 19-guage catheter. Initial aspiration was negative for CSF and a test dose of lidocaine with epinephrine was negative for signs of intravascular or intrathecal injection. The patient was soon rushed to the operating room for an emergent cesarean section due to concern of uterine rupture. A total of 20 ml of 2% lidocaine with 1:200,000 epinephrine was administered via epidural to achieve a bilateral sensory block at T5 level. Cesarean section proceeded uneventfully with 800 ml blood loss. In the PACU, the patient began experiencing slow jerking myotonic movements in her bilateral lower extremities. She was conscious, responsive, and vital signs were within normal limits. The patient exhibited resolving sensory and motor block and was able to move her feet on command. She was offered intravenous benzodiazepine but opted to let her symptoms resolve on its own as it was not causing any distress. The myotonic movements completely subsided approximately 110 minutes after the onset with no sequelae, and epidural catheter was removed without any issues the following day.
Epidural induced myoclonus-like movements is an extremely rare phenomenon with limited understanding of its mechanism. It is hypothesized that the signals originate in the spinal cord and involve inhibition of suprasegmental descending pathways. The local anesthetic is believed to enter the spinal cord in and act on the inhibitory neurons, leading to the symptoms. This is perhaps the reason why the majority of cases occur after intrathecal puncture such as in spinal anesthesia, but rarely with epidural alone. Studies have shown that the involuntary movements are self-limiting with little to no lasting effects, but rapid resolution of the symptoms are achieved with a benzodiazepine. Muscle relaxants and anticonvulsants can also be considered, but the efficacy of these modalities are less clear. Even though it appears this phenomenon does not contribute to morbidity to mortality, the symptoms should not be taken lightly and other serious diagnoses should be considered including stroke, brain tumor, epilepsy, infection, and metabolic derangement.
1. Menezes FV, Venkat N. Spinal myoclonus following combined spinal-epidural anesthesia for Cesarean section. Anaesthesia 2006;60:579-600.